Louisiana, 2004

Lightning Strike in Louisiana, April 11, 2004

April 11, 2004 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 11, 2:45 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 11, 2:45 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 AM CDT SUN APR 11 2004

.DISCUSSION...
LATEST SURFACE ANALYSIS SHOWED AN INVERTED TROUGH/WARM FRONT FROM
NORTH CENTRAL GULF TO SOUTHEAST LOUISIANA TO GEORGIA. THE COLD
FRONTAL BOUNDARY WAS FROM WEST CENTRAL MISSISSIPPI TO SOUTHEAST AND
SOUTH TEXAS. IR AND LIGHTNING DETECTION SYSTEM NOTED CONVECTION FROM
SOUTH TEXAS TO SOUTH CENTRAL LOUISIANA  AND FROM EAST
LOUISIANA TO CENTRAL ALABAMA. UPPER LEVEL DISTURBANCES WERE NOTED
OVER NORTHEAST LOUISIANA TO SOUTHEAST LOUISIANA...ANOTHER OVER JUST
SOUTHWEST OF BIG BEND TEXAS AND THE MAIN ONE OVER THE FOUR CORNERS
REGION.

THE FRONTAL BOUNDARY IS EXPECTED TO ENTER THE NORTHWEST ZONES BY 12Z
TODAY AND PUSH INTO THE COASTAL WATERS LATE TONIGHT. LOW LEVEL WINDS
AT 06Z FROM SOUNDING REMAINED WEAK FROM THE SOUTH 15 KNOT AT
850MB...NEAR CALM AT THE SURFACE. MOISTURE AXIS REMAINS ALONG THE
FRONT AND MAY FALL BEHIND THE FRONT ACROSS EAST TEXAS...NORTH
LOUISIANA AND NORTH MISSISSIPPI TONIGHT THROUGH MONDAY. MID LAYER
INSTABILITY SHOULD REMAIN ACROSS THE FORECAST AREA THROUGH MONDAY
DAY PERIOD. 06Z SOUNDING AT SLIDELL REVEALED A 5H TEMP OF -14C. THIS
IS SLIGHTLY LOWER THAN GFS...ETA AND NGM SOLN AT 18Z TODAY. WITH THE
POSSIBILITY OF A SLOW-MOVING FRONT AND COLD AIR ADVECTION AT
5H...OUR MAIN THREAT WILL HAIL AND HEAVY RAINFALL. WARM DRY SOILS
AND HIGH FLASH FLOOD GUIDANCE...FORECAST AREA SHOULD HANDLE EXPECTED
RAINFALL OF GENERALLY 1 TO 3 INCHES THROUGH TONIGHT. WILL KEEP HEAVY
RAIN WORDING ZONES FOR TODAY. COLD AIR ADVECTION SHOULD OCCUR MONDAY
DAY PERIOD. THE MOISTURE AXIS FINALLY SWEEP ACROSS THE FORECAST AREA
MONDAY NIGHT AS THE MAIN TROUGH DEEPENS AND MOVES ACROSS THE LOWER
MISSISSIPPI VALLEY TUESDAY. WILL LINGER POPS THROUGH TUESDAY.

&&

.MARINE...THE STRONG COLD FRONT AND SURFACE LOW MOVING ALONG IT WILL
CAUSE WINDS TO INCREASE TO NEAR SMALL CRAFT ADVISORY CRITERIA
TONIGHT OR MONDAY AND CONTINUING INTO TUESDAY AS COOL HIGH PRESSURE
BUILDS.

&&

.PRELIMINARY POINT TEMP/POPS...
MCB 69 54 63 45 / 90 60 50 30
BTR 70 55 63 47 / 90 60 50 30
MSY 74 60 67 50 / 90 50 40 30
GPT 73 59 64 50 / 90 50 40 30
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

18
Hazardous weather outlook, Apr 11, 5:30 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
630 AM CDT SUN APR 11 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-111600-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
630 AM CDT SUN APR 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT IS EXPECTED TO MOVE THROUGH SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI TODAY. AN UPPER LEVEL DISTURBANCE...ASSOCIATED WITH
THUNDERSTORM ACTIVITY THIS MORNING...WILL MOVE EAST OF THE AREA AS
ANOTHER DISTURBANCE APPROACH THE AREA THIS AFTERNOON. SOME STORMS MAY
BE STRONG TO SEVERE OVER EXTREME SOUTHEAST LOUISIANA AND SOUTHEAST
LOUISIANA COASTAL WATERS THIS MORNING. THE MAIN SEVERE WEATHER THREAT
WILL BE DAMAGING WINDS AND LARGE HAIL.

SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED
REDEVELOP THIS AFTERNOON AND TONIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. RAINFALL AMOUNTS OF ONE
INCH ARE EXPECTED WITH ISOLATED AMOUNTS UP TO THREE INCHES THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF SHOWERS AND A FEW THUNDERSTORMS IS EXPECTED
MONDAY AND POSSIBLY MONDAY NIGHT. WIND PROFILES WILL BE LESS
CONDUCIVE TO PRODUCE AND PROLONG STRONG TO SEVERE THUNDERSTORMS
MONDAY THROUGH TUESDAY.

SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP ACROSS THE GULF COASTAL
WATERS LATE MONDAY AND CONTINUE INTO TUESDAY AS OFFSHORE WINDS
INCREASE TO 20 TO 25 KNOTS.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT NEEDED TODAY OR TONIGHT.

18

In the hours before

Local storm report, Apr 11, 5:05 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
605 AM CDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             DESTREHAN               29.96N 90.37W
04/11/2004  1.00 INCH        ST. CHARLES        LA   EMERGENCY MNGR

0430 AM     HAIL             HAHNVILLE               29.97N 90.42W
04/11/2004  1.00 INCH        ST. CHARLES        LA   EMERGENCY MNGR

0450 AM     HAIL             KENNER                  29.98N 90.25W
04/11/2004  1.00 INCH        JEFFERSON          LA   LAW ENFORCEMENT

0450 AM     HAIL             3 NE THIBODAUX          29.82N 90.79W
04/11/2004  1.75 INCH        LAFOURCHE          LA   LAW ENFORCEMENT

0520 AM     MARINE TSTM WIND LAKEFRONT KNEW ARPT     30.04N 90.03W
04/11/2004  60 MPH           ORLEANS            LA   OFFICIAL NWS OBS

0445 AM     HAIL             KENNER                  29.98N 90.25W
04/11/2004  1.50 INCH        JEFFERSON          LA   OFFICIAL NWS OBS

&&

18
Local storm report, Apr 11, 5:05 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
605 AM CDT SUN APR 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             3 NE THIBODAUX          29.82N 90.79W
04/11/2004  1.75 INCH        LAFOURCHE          LA   LAW ENFORCEMENT

0430 AM     HAIL             DESTREHAN               29.96N 90.37W
04/11/2004  1.00 INCH        ST. CHARLES        LA   EMERGENCY MNGR

0430 AM     HAIL             HAHNVILLE               29.97N 90.42W
04/11/2004  1.00 INCH        ST. CHARLES        LA   EMERGENCY MNGR

0445 AM     HAIL             KENNER                  29.98N 90.25W
04/11/2004  1.50 INCH        JEFFERSON          LA   OFFICIAL NWS OBS

0450 AM     HAIL             KENNER                  29.98N 90.25W
04/11/2004  1.00 INCH        JEFFERSON          LA   LAW ENFORCEMENT

0520 AM     MARINE TSTM WIND LAKEFRONT KNEW ARPT     30.04N 90.03W
04/11/2004  60 MPH           ORLEANS            LA   OFFICIAL NWS OBS

&&

18

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, St. Tammany

When
April 11, 5:55 AM CST
Where
St. Tammany County, Slidell
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
30.409, -89.954 (the zone’s center; the record gives no point)

Lightning struck an apartment building and broke out some windows.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2004Every state in 2004This day in weather historyWarnings in Louisiana, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392678.